Functiones et Approximatio Commentarii Mathematici

The unrestricted variant of Waring's problem in function fields

Yu-Ru Liu and Trevor D. Wooley

Full-text: Open access


Let $\mathbb{J}_q^k[t]$ denote the additive closure of the set of $k$th powers in the polynomial ring $\mathbb{F}_q[t]$, defined over the finite field $\mathbb{F}_q$ having $q$ elements. We show that when $s\ge k+1$ and $q \ge k^{2k+2}$, then every polynomial in $\mathbb{J}_q^k[t]$ is the sum of at most $s$ $k$th powers of polynomials from $\mathbb{F}_q[t]$. When $k$ is large and $s \ge (\frac{4}{3}+o(1)) k\log k$, the same conclusion holds without restriction on $q$. Refinements are offered that depend on the characteristic of $\mathbb{F}_q$.

Article information

Funct. Approx. Comment. Math., Volume 37, Number 2 (2007), 285-291.

First available in Project Euclid: 18 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11P05: Waring's problem and variants
Secondary: 11T55: Arithmetic theory of polynomial rings over finite fields 11P55: Applications of the Hardy-Littlewood method [See also 11D85]

Waring's problem function fields


Liu, Yu-Ru; Wooley, Trevor D. The unrestricted variant of Waring's problem in function fields. Funct. Approx. Comment. Math. 37 (2007), no. 2, 285--291. doi:10.7169/facm/1229619654.

Export citation


  • T. Chinburg, ``Easier'' Waring problems for commutative rings, Acta Arith. 35 (1979), 303--331.
  • P. Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273--307.
  • L. Gallardo and L. Vaserstein, The strict Waring problem for polynomial rings, (preprint).
  • S.R. Ghorpade and G. Lachaud, Étale cohomology, Lefschetz theorems and number of points of singular varieties over finite fields, Mosc. Math. J. 2 (2002), 589--631.
  • R.M. Kubota, Waring's problem for $\BF_q[x]$, Ph. D. Thesis, University of Michigan, Ann Arbor, 1971.
  • R.M. Kubota, Waring's problem for $\BF_q[x]$, Dissertationes Math. (Rozprawy Mat.) 117 (1974), 60pp.
  • Y.-R. Liu and T. D. Wooley, Waring's problem in function fields, (submitted).
  • R.E.A.C. Paley, Theorems on polynomials in a Galois field, Quart. J. Math. 4 (1933), 52--63.
  • W.M. Schmidt, A lower bound for the number of solutions of equations over finite fields, J. Number Theory 6 (1974), 448--480.
  • L.N. Vaserstein, Waring's problem for algebras over fields, J. Number Theory 26 (1987), 286--298.
  • L.N. Vaserstein, Waring's problem for commutative rings, J. Number Theory, 26 (1987), 299--307.
  • L.N. Vaserstein, Ramsey's theorem and Waring's problem for algebras over fields, The arithmetic of function fields (Columbus, OH, 1991), Ohio State Univ. Math. Res. Inst. Publ. 2, de Gruyter, Berlin, 1992, pp. 435--441.
  • A. Weil, Numbers of solutions of equations in finite fields, Bull. Amer. Math. Soc. 55 (1949), 497--508.